Could it be the Armour making me feel worse?

Have only been taking Armour for 3 days, at a dose of quarter grain. Felt fine at first (for me) with no ill effects but yesterday had a major M.E style crash - back to severe symptoms at times (unable to speak, breathless on walking etc) The other major thing is a return of stmach problems - awake a large part of the night with stomach pain (bloating? gas? upper and lower left pain and chest pain)

It is possible that this is just a normal M.E crash - i used to have them farily regularly before i stabilised a bit more recently and have been able to do much more. I have been busy recently and under a large amount of stress.

Just wondering if others have had side effects like these from Armour after only a short time - Extreme fatigue and stomach problems?

9 Replies

oldestnewest
  • Hi Justy

    I must admit that I felt awful on day 3 when I started and also when I increased Armour. I assume that it was due to my cortisol being quite low. Dr S doesn't want to treat it so I started taking pregnenolone( hoping it would increase cortisol) and it did the trick. Feel much better but still have to increase Armour further.

    Roslinxx

  • Hi Roslin, thanks for taking the time to reply.

    How long did you continue to feel bad for? did it resolve before you increased the dose?

    I have replied below discussing my cortisol (could be a problem) BUT i have jad serious side effects from steroids in the past that i was given for repeated lung infections and pneumonia that wouldn't resolve - my immune system gave up the ghost for a couple of years- but is much better now - i even had to wean right down on my inhaled steroid for asthma and lung fibrosis.

    Justy x

  • Hi Justy

    I was looking at past posts and see that we were in contact before about seeing Dr s at about the same time. Did Dr S say to take 1/4 grain /day?seems quite low. I started taking 1 grain a day and I increased by 1 grain after 3 weeks. My initial thyroxine dose was 225mcg. Are you starting from scratch? The other thing I noticed is that you say you have stomach pain and bloating and you are taking omeprazole. Are you sure that your stomach acid is high? I was taking high doses of Lanzoprazole and had terrible problems with chest and stomach pain. I then red about problems with low stomach acid and did the bicarbonate test and realised that I probably didn't have any stomach acid ay all(or very little). The symptoms can be very similar and it is almost never picked up by GPs as far as I can see.

    livingfoods.co.uk/pages/art...

    Roslinxx

  • A quarter grain does not seem much to me, but I have not taken Armour myself. Were you on Levo before, and if so, what dosage were you on? I have found a 'conversion' chart which may give you some guidance:

    thyroid.about.com/library/d...

    A quarter grain of Armour is equivalent to only 25 mcg Levothyroxine. That is a tiny dose and really you might need to consider an increase after the first week. How much has it been suggested you should take?

    Those symptoms certainly suggest you need more, but what roslin says is a good idea. Did you have any form of adrenal checks? I understand from others on this site that Dr S believes that with the right thyroid treatment, the adrenals will sort themselves out. When do you take the Armour? When taking anything with T3 it is suggested that the first dose be taken about an hour and a half before you normally get up, to provide the T3 needed by your adrenals to produce cortisol.

    Marie XX

  • Thanks for the replies.

    I am not 'officially' hypo bloods within range but diagnosed by Dr S. He prescribed starting with hapf grain, but due to my sensitivity to meds and also bad experiences in the past i thought i would start with less to see how i react.

    Had a trial of Levo in the past with Dr M but quickly felt hyper on low dose (50mcg) and so stopped.

    My iron and ferritin are low and am supplementing (Dr S concerned by this and has written to my GP)

    Dr S agrees my cortisol blood test was a bit low (but in normal range) and he wasn't entirely happy with my ACTH stim test result (not sure what it was, but endo said 'normal')

    Dr S wants me to try the Armour first - half grain for 4 weeks then three quarters after that until i see him in beginning August - then we will discuss cortisol if i am no better.

    The problem is i have had issues with drugs making my condition worse in the past and then taking months or years to recover to a level i can function at - am too scared to push the situation.

    On the positive side have had no pounding heart, racing, anxiety etc as i did on Levo - in fact on the first day my mood seemed markedly improved.

    Now i am stuck back in bed wondering wether to stop for the day - i can hadle the fatigue, but nothing is going to make me want to take anyhting that makes my stomach worse after the last two years of horrific stomach problems has recenlty resolved.

    I have been taking the Armour at 11am as i need to also fit in Omeparazole (7.30 am) and two doses of iron (about 4 pm and then 9 pm)

    So difficult to decide what to do - am currently needing to be functioning as we are in the very stressful position of having to rent out our house to holiday makers and are living on and off in a carvan in the garden with the kids - keeping it all going is proving too much already and we are currenlty having a week in the house as no booking at the moment. But it is so much hard work and i am so exhausted.

    It was either this or lose the house as i havent been able to work for 5 years.

    sorry for the rant - feeling very low, which it would ALL just stop.

    Justy x

  • Hi Jacaranda, am taking Armour thyroid. I'm wondering if it's something in the tablet that i may be sensitive to. I wonder if i can get a list of ongredients somewhere.

    I hope things improve for you soon.

  • I see Dr S and he wasn't bothered about my low cortisol, he just said all these results (from other people too) look the same. I had taken him a copy of the lab report and at the end of the consultation he gave them me back. I told him to keep them in my file. I was very disappointed with his reaction as my total cortisol is only 15.3 and likely to have been made worse from the high doses of thyroid meds. My GP has said I will need further tests at the hospital.

    I'm sorry you are having such an awful time of it, it doesn't help how we feel does it :-( I really hope things get resolved soon for you. XXX

  • These are some hints when taking NDT and another with ingredients

    stopthethyroidmadness.com/m...

    stopthethyroidmadness.com/a...

    P.S. Naturethroid and Westhroid are hypoallergenic but it does take a little while to work up to a proper dose of any thyroid gland hormone replaement.

  • Hi Justy,

    I have been taking armour for nearly 2 months (1 grain increased to 2 grains after 1 month) but have yet to feel any good effects : ( I am still extremely depleted and, like you, have bloating and recently have woken with burning indigestion which I haven't felt for ages. I was getting ready for some really positive results as I have been sick for some time, now.

    I don't know if I am just being impatient or not :():

    I had 'tick born encephalitis' and now, a post viral version of this, according to blood tests and am confused as does this make my condition ME, also? Ooo it's all so confusing.

    I wonder how you are getting on, a year later ?

You may also like...